Compared with prescription medications, over-the-counter (OTC) drugs tend to have fewer side effects. However, just because they’re viewed as safe for consumption doesn’t mean they’re always safe to combine. Experts from the U.K.’s National Health Services (NHS) and American College of Medical Toxicology (ACMT) say that in particular, there are two medications you should never take together. They warn that doing so could cause several different forms of bleeding, among other side effects. Read on to find out which two OTC medications should never be combined without a doctor’s green light, and which side effects you may experience if you do.
Experts say that combining ibuprofen-based medications such as Advil or Motrin with naproxen-based medications like Aleve can cause a serious side effect: bleeding. That’s because all of these medications are classed as non-steroidal anti-inflammatory drugs (NSAIDs), which are commonly used to relieve pain, reduce inflammation, and lower temperature. These OTC drugs work similarly within the body, which means that taking more than one at once doubles down on the risk of side effects. These can “range from mild nausea to severe gastrointestinal bleeding,” Tim Davis, PharmD, a member of the National Community Pharmacists Association tells Prevention.
The NHS, which advises that you never take naproxen with ibuprofen or other NSAIDs, says you may experience this bleeding in one of several forms. They say some patients have reported “vomiting blood or dark particles that look like coffee grounds,” as well as having blood in their stool—both of which “could be signs of bleeding and perforation of the stomach or gut.”
Additionally, you may notice blood in your urine along with a decrease in how much you urinate. This may be a sign of kidney damage, which can be a side effect of naproxen in extreme cases.
According to the NHS, you may experience several side effects while taking naproxen—even on its own. Most commonly, these include confusion, headaches, ringing in the ears, changes in vision, tiredness, dizziness, or skin rashes. In rarer cases, you may additionally experience severe indigestion, stomach pain, a frequent sore throat, nose bleeds, recurring infections, signs of anemia, fever, slow heart rate, and more.
The American College of Medical Toxicology echoes the warning made by the NHS: “You cannot take multiple types of NSAIDS at the same time,” their experts warn. “You should choose which medication to use and use only that medication unless you completely switch to another. It is important to always read the labelling of over-the-counter medications to avoid taking multiple products containing NSAIDs at the same time,” the ACMT adds.
Davis suggests that if you must take two NSAIDs at the urging of your medical provider, you should stagger them to minimize your risk of side effects. He says that if your symptoms are not remedied by this strategy, you should speak with your doctor about alternative medications that may be available to you.
For more health news sent directly to your inbox, sign up for our daily newsletter.
The ACMT notes that there are many over-the-counter and prescription medications other than ibuprofen which are categorized as NSAIDs—some of which are ibuprofen based, and others naproxen-based. Though this list is not exhaustive, “brand names of some of these medications include Advil®, Bayer Select®, Dayquil Sinus®, Dimetapp Sinus®, Dristan Sinus®, Excedrin IB®, IBU®, Motrin®, Motrin IB, Nuprin®, Pamprin®, and Aleve®,” the organization explains.
Besides the heightened risk associated with combining ibuprofen and naproxen—or any two NSAIDs, for that matter—the NHS notes that there is also a risk of side effects when taking naproxen with aspirin, blood thinners, certain steroids, diuretics, antidepressants, certain heart medications, and certain medicine used to treat rheumatoid arthritis.
Speak with your doctor if you are at all concerned about your risk of a dangerous OTC drug interaction involving any of these medications.